Alert archive / North Dakota / Winter Storm Watches in 2015

Winter Storm Watch 2, NWS Bismarck, ND

May 9, 201510 counties in North Dakota

NWS Bismarck, ND issued this winter storm watch at May 9, 2015, 4:25 AM CDT for 10 counties in North Dakota. It took effect at May 10, 2015, 1:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 9, 2015, 4:25 AM CDT (09:25 UTC)
In effect from
May 10, 2015, 1:00 AM CDT
Expired
May 10, 2015, 5:05 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 19 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm watch went out at May 9, 12:43 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 9, 12:43 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1243 AM CDT SAT MAY 9 2015

.UPDATE...
ISSUED AT 1212 AM CDT SAT MAY 9 2015

ISSUES THIS MORNING RANGE FROM FROST DEVELOPING THIS MORNING TO
PRECIPITATION TYPE AS A DEVELOPING COLORADO LOW MOVES NORTHWARD
AND BECOMES VERTICALLY STACKED OVER THE DAKOTAS THIS WEEKEND.

CLOUD COVER/VIRGA ACROSS THE WESTERN COUNTIES DOES NOT MAKE FOR A
TYPICAL FROST ADVISORY. TEMPERATURES HAVE FALLEN TO 32F BENEATH
THE CLOUDS IN BELCOURT AND CANDO...AND TO 36F IN HARVEY AND TIOGA.
SO...THE FROST ADVISORY WILL REMAIN IN PLACE WITH THE EXPECTATION
THAT EVEN IF FROST IS NOT DEPOSITED ON VEGETATION...NEAR FREEZING
TEMPERATURES WILL HARM SENSITIVE PLANTS THAT ARE UNPROTECTED.

VIRGA SPREADING OVER COUNTIES WEST OF HIGHWAY 83 WILL SATURATE THE
SURFACE TO 700 MB LAYER OVER THE NEXT 9 TO 12 HOURS.
MANY MODELS/ENSEMBLES DROP 850 MB TEMPERATURES BELOW ZERO
NORTHWEST OF A LINE FROM LEMMON SD TO CARRINGTON BY SUNDAY
MORNING. SNOW ACCUMULATIONS WILL BE HIGHLY UNCERTAIN...AND WILL
LARGELY BE DETERMINED BY THE LOCATIONS OF ANY HEAVIER SNOW BANDS.

UPDATE ISSUED AT 942 PM CDT FRI MAY 8 2015

CLOUD DECK ACROSS EASTERN INTO CENTRAL NORTH DAKOTA PERSISTENT AND
WILL ADJUST CLOUDS TO REMAIN IN TONIGHT. HAVE SOME CONCERNS ABOUT
FROST WITH CLOUDS BEING PERSISTENT BUT TEMPERATURES AVE COOLED
INTO THE MID 30S NORTH CENTRAL AND ARE FALLING INTO THE UPPER 30S
FROM JAMESTOWN TO HARVEY TO STANLEY. SO WILL LEAVE FROST ADVISORY
IN PLACE AS IS. SEEING SOME RADAR RETURNS FROM KMBX (MINOT) RADAR
BUT NOT SEEING ANY GROUND TRUTH YET.

UPDATE ISSUED AT 642 PM CDT FRI MAY 8 2015

BOUNDARY LAYER WINDS AND MOISTURE MAINTAINING CLOUDS ACROSS THE
EASTERN HALF OF THE STATE...FROM BOTTINEAU COUNTY SOUTH THROUGH
EASTERN BURLEIGH COUNTY TO EMMONS COUNTY AND EAST. ANTICIPATE
THIS AREA OF CLOUDS WILL BE MORE PERSISTENT THAN EARLIER
THOUGHT...AT LEAST UNTIL MID/HIGH CLOUDS OVER RUN THEM. REMAINDER
OF FORECAST LOOKS GOOD.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)

ISSUED AT 315 PM CDT FRI MAY 8 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE FROST
HEADLINES TONIGHT...ALONG WITH INCREASING CHANCES FOR RAIN
SOUTHWEST INTO THE SOUTH CENTRAL TONIGHT INTO SATURDAY.

CURRENTLY...SOUTHWESTERLY FLOW ALOFT WITH A SURFACE RIDGE
EXTENDING SOUTH ACROSS THE DAKOTAS. EXTENSIVE STRATUS DECK IN
PLACE WITH THE COMBINATION OF STEEP LOW LEVEL LAPSE RATES AND
AMPLE BOUNDARY LAYER MOISTURE. CLOUDS ARE NOT BURNING OFF AS
PREVIOUSLY THOUGHT AND AS HIGH RES MODELS DEPICTED...SO HAVE KEPT
SKY COVER HIGHER FOR THE AFTERNOON. SHOULD SEE DISSIPATION OF
CLOUD COVER WITH SUNSET...ALTHOUGH WOULD NOT BE SURPRISED TO SEE
LINGERING CLOUDS ACROSS MY EAST FOR A BIT THIS EVENING.

WITH TEMPERATURES ALREADY LOW NORTH AND EAST...AND WITH EXPECTED
CLEARING CENTRAL...OVERNIGHT LOWS WILL ONCE AGAIN DIP DOWN INTO
THE LOW/MID 30S SO HAVE HOISTED ANOTHER FROST ADVISORY FOR ALL BUT
THE SOUTHWEST AND FAR SOUTH CENTRAL (WHERE CLOUDS AND/OR
PRECIPITATION ARE FORECAST TONIGHT).

FRONTAL BOUNDARY AND AN EASTERLY UPSLOPE FLOW WILL SEE THE
DEVELOPMENT OF LIGHT RAIN TONIGHT ACROSS THE SOUTHWEST. FORCING
WILL BE SUPPORTED BY A S/WV IMPULSE EJECTING OUT OF THE LARGE
CLOSED LOW OVER THE DESERT SOUTHWEST. ON SATURDAY...ADDITIONAL
SHORT WAVE ENERGY AND UPPER LEVEL JET DYNAMICS WILL SEE THE
CONTINUATION OF SHOWERS SOUTHWEST...SLOWLY EXPANDING EAST INTO THE
FAR SOUTH CENTRAL IN THE AFTERNOON. PRECIPITATION IS EXPECTED TO
BE CONFINED TO ALONG AND SOUTH OF I-94. PRECIPITATION TYPE SHOULD
MAINLY BE LIQUID ON SATURDAY. HOWEVER...WILL NEED TO MONITOR
SURFACE OBS AS MODELS DO INDICATE DYNAMIC COOLING ALOFT SO A
TRANSITION TO SNOW OR A MIX VERY POSSIBLE...ESPECIALLY ACROSS THE
HIGHER TERRAIN OF SOUTHWEST NORTH DAKOTA. BUFKIT ANALYSIS DOES
INDICATE A CHANGEOVER SAT MORNING SOUTHWEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 253 PM CDT FRI MAY 8 2015

THE MAIN FOCUS FOR THE LONG TERM IS THE STORM THAT WILL IMPACT THE
NORTHERN PLAINS THIS WEEKEND.

IN SHORT...MUCH UNCERTAINTY REMAINS WITH RESPECT TO SNOW
ACCUMULATION...THOUGH IT DOES APPEAR THE BEST CHANCE FOR SNOW WILL
BE ALONG AND SOUTH OF I-94.

AS WE MOVE INTO SATURDAY NIGHT...THE INVERTED TROUGH WILL ENTER
EASTERN SOUTH DAKOTA. AS THE UPPER LEVEL LOW AND THE SURFACE LOW
BECOME MORE VERTICALLY STACKED...DYNAMIC COOLING WILL BECOME
MAXIMIZED. THIS WILL PLAY A KEY ROLE IN DETERMINING PRECIPITATION
TYPE. SURFACE TEMPERATURES WILL GENERALLY BE ABOVE FREEZING DURING
THE DAY SUNDAY...THUS MINIMIZING ANY SNOW ACCUMULATION OR EVEN
TRANSITIONING SNOW TO ALL RAIN. HOWEVER AS DYNAMIC COOLING KICKS
IN AND PRECIPITATION INTENSIFIES...IT MAY BE ENOUGH TO OVERCOME
WARMER TEMPERATURES AT THE SURFACE AND SNOW MAY BEGIN TO
ACCUMULATE. AT THIS TIME THE MODELS HAVE THE CENTER OF THE UPPER
LEVEL LOW MOVING ACROSS THE NORTH DAKOTA/SOUTH DAKOTA BORDER. THIS
IS WHERE THE STRONGEST FORCING AND CONVERGENCE IS EXPECTED TO SET
UP BY SUNDAY MORNING AND THEREFORE WHEN/WHERE THE HEAVIEST
PRECIPITATION IS EXPECTED TO OCCUR. THIS POTENT LOW WILL LIKELY BE
WRAPPING IN WARMER AIR TO THE EAST AND NORTH OF ITS CENTER. THIS
MEANS EASTERN NORTH DAKOTA AND AREAS NORTH OF I-94 WILL LIKELY BE
TOO WARM MOST OF THE DAY SUNDAY TO SEE ANY SNOW. THE SYSTEM IS
EXPECTED TO LINGER THROUGH MONDAY MORNING BRINGING ADDITIONAL
PRECIPITATION TO MAINLY CENTRAL AND EASTERN NORTH DAKOTA.

FOR THIS FORECAST...UTILIZED A BLEND OF THE 12 UTC
ECMWF/GEM/GFS/SREF AS THEY WERE IN FAIRLY GOOD AGREEMENT WITH EACH
OTHER ON THE TIMING AND LOCATION OF PRECIPITATION. IT IS IMPORTANT
TO NOTE THAT THE 12 UTC SUITE OF MODELS DID SHIFT THE TRACK OF THE
LOW FURTHER SOUTH AND EAST THAN PREVIOUS RUNS...BUT ALSO INCREASED
THE PRECIPITATION AMOUNTS. BASICALLY THIS WOULD MEAN LESS SNOW AND
MORE RAIN FOR NORTH DAKOTA THAN PREVIOUSLY THOUGHT BY LOOKING AT
THE 00 AND 06 UTC MODELS. DUE TO THE DRASTIC CHANGE IN THE MODELS
FROM YESTERDAY MORNING TO LAST NIGHT AND THEN AGAIN
TODAY...CONFIDENCE IN ANY ONE SOLUTION IS LOW.

WHAT IS MORE CERTAIN IS THE AMOUNT OF LIQUID WATER WITH THIS
STORM. IT APPEARS LIKELY THAT LOCATIONS ACROSS SOUTHERN NORTH
DAKOTA WILL SEE BETWEEN 1 AND 2 INCHES OF RAIN. LOCATIONS FURTHER
NORTH AND EAST MAY SEE ANYWHERE FROM A HALF INCH TO ONE INCH.

A BRIEF BREAK IN THE ACTION IS ON TAP FOR TUESDAY...BEFORE YET
ANOTHER WAVE LOOKS TO MOVE THROUGH WEDNESDAY INTO THURSDAY. AT
THIS TIME IT APPEARS PRECIPITATION WILL FALL AS ALL RAIN
WED/THURS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1212 AM CDT SAT MAY 9 2015

CONDITIONS WILL SLOWLY DETERIORATE OVER THE NEXT 24 HOURS AT
KDIK/KBIS/KJMS. SNOW WILL NEED TO BE ADDED TO THE FORECAST AFTER
00Z SUNDAY...BUT WITH SUCH GREAT UNCERTAINTY ON PRECIPITATION TYPE
AND LOCATION IT HAS BEEN LEFT OUT OF CURRENT TAFS. WILL REEVALUATE
OVER THE NEXT 6 HOURS. OTHERWISE...MVFR CEILINGS WILL CONTINUE AT
KJMS THIS MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 9 AM CDT THIS MORNING FOR NDZ001>005-
009>013-017>023-025-034>037-046>048-050-051.

&&

UPDATE...SCHECK
SHORT TERM...NH
LONG TERM...AJ
AVIATION...SCHECK
Hazardous weather outlook, May 8, 7:00 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT FRI MAY 8 2015

NDZ034>037-046>048-050-051-100000-
MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
700 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT EARLY SATURDAY MORNING. SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOW IS POSSIBLE SUNDAY...MAINLY ALONG AND SOUTH OF
I-94. CHECK WWW.WEATHER.GOV/BIS FOR UPDATES.

FROST IS POSSIBLE EACH NIGHT THROUGH THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040>045-100000-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
700 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

PATCHY FROST POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR A RAIN/SNOW MIX OR ALL SNOW DURING THE DAY
SATURDAY ACROSS THE HIGHER TERRAIN OF SOUTHWEST NORTH DAKOTA.
LIGHT ACCUMUALTIONS WILL BE POSSIBLE. CHECK WEATHER.GOV/BIS FOR
FORECAST UPDATES.

FROST IS POSSIBLE EACH NIGHT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>023-025-100000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
700 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT EARLY SATURDAY MORNING. SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST IS POSSIBLE EACH NIGHT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:25 AM CDTWinter Storm WarningBISAdams, Bowman, Grant, Hettinger51 hr

Nearby

Winter Storm Watches in North Dakota, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.